Aa
Aa
A
A
A
Close
408795 tn?1324935675

Interferon-Alpha Induced Mood Disorder?

I wonder if "Interferon-Alpha Induced Mood Disorder" is in the DSM-IV?  I was reading around and I came across this recovery program, yes a drug and alcohol recovery place and it looks like they are accepting patients who suffer from post tx depression.  No surprise there except it's depression that is a direct result of Interferon.  I guess all these threads regarding people being messed up from interferon could basically be many people who are actually depressed in a major way.  I am certain that many people who feel differently physically are truly not depressed at all and definitely have neurological, thryoid or other issues so this isn't about everyone.  What I am saying is this, if a person has never been depressed in their lifetime and all of a sudden after finishing tx they are feeling absolutely horrible, (very depressed) then that could answer alot.  I am not saying all patients finishing tx suffer from major depression but I am saying that possibly there is a high percentage that do.  Are you one of the many who are totally messed up after tx?  Do you blame it on the interferon?  Have you ruled out major depression?  I wish the article gave more information but after all, they are simply trying to get customers.  Well, this is new to me, not the depression part but the part of places treating patients who are dealing with after tx issues.  I wonder if this center is anti-tx?  I wonder if there are any other centers who deal with after tx issues without the drug and alcohol recovery connection?  The drug and alcohol rehab connection only adds to the stigma some of the public already has about us heppers.  That's a shame.  Just thinking out loud friends.  

http://www.dualdiagnosisdrugrehab.com/dual-diagnosis-treatment/mood-disorders/substance-induced-mood-disorders/interfuron-alpha-induced-mood-disorder/
    


"An interferon-alpha induced mood disorder is very simply a depressive disorder that is caused by HCV treatment. In many situations these depressive symptoms will be of the major depression variety."

4 Responses
Sort by: Helpful Oldest Newest
446474 tn?1446347682
Hi fret.

Major Depression can be triggered by many drugs. Not just interferon. So it is not usual for drugs to cause mood disorders. Here are some others...
Alcohol
Anticonvulsants
Barbiturates
Beta-adrenergic blockers
Bromocriptine (Parlodel)
Calcium-channel blockers
Antabuse
Estrogens
Fluoroquinolone antibiotics
Statins
Interferon alfa
Accutane
Narcotics
Norplant

I wonder if "Interferon-Alpha Induced Mood Disorder" is in the DSM-IV?
Yes it is "Major Depression". There are many things that can produced major depression, the drug interferon being only one of them. Note that there are many types of depression, "Major Depression" is just one type of depression with a particular set of symptoms. That is how carious types of depression are diagnosed.

NOTE: "Major depression" cannot be diagnosed if a person has a history of manic, hypomanic, or mixed episodes (e.g., a bipolar disorder) or if the depressed mood is better accounted for by schizoaffective disorder and is not superimposed on schizophrenia, schizophreniform disorder, delusional disorder or psychotic disorder."

"According to the DSM-IV, a person who suffers from major depressive disorder must have depression symptoms such as either have a depressed mood or a loss of interest or pleasure in daily activities consistently for at least a two week period. This mood must represent a change from the person's normal mood; social, occupational, educational or other important functioning must also be negatively impaired by the change in mood."

This disorder is characterized by the presence of the majority of these symptoms:

* Depressed mood most of the day, nearly every day, as indicated by either subjective report (e.g., feels sad or empty) or observation made by others (e.g., appears tearful). (In children and adolescents, this may be characterized as an irritable mood.)
* Markedly diminished interest or pleasure in all, or almost all, activities most of the day, nearly every day
* Significant weight loss when not dieting or weight gain (e.g., a change of more than 5 of body weight in a month), or decrease or increase in appetite nearly every day.
* Insomnia or hypersomnia nearly every day
* Psychomotor agitation or retardation nearly every day
* Fatigue or loss of energy nearly every day
* Feelings of worthlessness or excessive or inappropriate guilt nearly every day
* Diminished ability to think or concentrate, or indecisiveness, nearly every day
* Recurrent thoughts of death (not just fear of dying), recurrent suicidal ideation without a specific plan, or a suicide attempt or a specific plan for committing suicide.

Interferon has been known to produce major depression in certain individuals while on treatment. Which is why persons with a history of "Major Depression" are advised to take prophylactic measures by taking an antidepressant before starting treatment. People that have had depressive episodes in the past are prone to future depressive episodes. Depression is a recurrent illness. While depression is not completely understood, there appears to be persons the are prone to Major Depression genetically. It only takes an outside event or force (such as a drug is this case) to trigger their depression. Since Major depression is a recurrent illness, it is not unusual that a person treating for 24 or 48 weeks would continue to experience depressive episodes post treatment.

"Major Depression" is a the mood disorder that can be triggered by interferon and even more so peg-interferon. But no matter what the cause of Major Depression the treatment is still the same. The most effective treatment for Major Depression is a combination of psychopharmaceutical treatment and therapy.

As the LA treatment center's web page says "An interferon-alpha induced mood disorder is very simply a depressive disorder that is caused by HCV treatment."

Cheers!

Hector
Helpful - 0
Avatar universal
None of these meds are doing a thing to help my mood that's for sure.
Helpful - 0
1797925 tn?1341096204
I know what drugs would significantly improve my mood:  GS-7977+daclatasvir  :)



Helpful - 0
Avatar universal
I take Pegasys for a blood disorder and am fairly convinced that many of the side effects are the same ones for Magnesium deficiency.  I personally recommend The Magnesium Miracle by Dr. Carolyn Dean.  I take slow release Magnesium and have found it helps any number of things. Paula
Helpful - 0
Have an Answer?

You are reading content posted in the Hepatitis Social Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?